North Dakota, 2016

Hail and Damaging Winds in North Dakota, July 31, 2016

July 31, 2016 · NWS BIS · 12 events in 3 counties and zones

A surface low situated over eastern Montana led to increasing low level moisture over western and central North Dakota. Thunderstorms developed in the late afternoon and early evening as a strong short wave pushed into the area.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$650,000
Crop damage
$450,000
Events
12

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BIS wrote it up.

A surface low situated over eastern Montana led to increasing low level moisture over western and central North Dakota. Thunderstorms developed in the late afternoon and early evening as a strong short wave pushed into the area. Some storms over western North Dakota became severe, though a notable slow moving supercell developed near New Town causing significant crop and property damage in that area of Mountrail County and Fort Berthold.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before the first event at Jul 31, 1:48 PM MST, 1 hour 7 minutes earlier.

Area forecast discussion, Jul 31, 1:48 PM MST, 1 hour 7 minutes before
Area Forecast Discussion
National Weather Service Bismarck ND
348 PM CDT SUN JUL 31 2016

.SHORT TERM...(This evening through Monday)
Issued at 207 PM CDT Sun Jul 31 2016

Current surface analysis places low/frontal boundary over eastern
Montana with moist southerly flow over much of the Dakotas. Upper
level analysis places weak ridge pushing towards central North
Dakota while low spins over central Alberta. Variety of short
waves continue to slide through strong southwest flow behind
aforementioned ridge with a notable one pushing though eastern
Montana. Some light elevated convection continue over northwest
North Dakota...though a stronger storm is starting to develop over
far southwest North Dakota.

For the rest of this afternoon into tonight, surface based storms
will continue to develop over eastern Montana into western North
Dakota as cap erodes ahead of aforementioned surface low and
short wave. Strong instability noted over western into central
North Dakota where moisture continues to surge in, with cape
values in excess of 3000 j/kg over western North Dakota, and
values in excess of 4000 j/kg towards the central. Adequate 0-6
km bulk shear of 35 kts or greater for supercell development is
noted across the area. Storms will push east across the area
overnight with strong winds/hail as a primary threat. Forecast
soundings also suggest that a few storms may pose a heavy rain
threat with the moisture rich atmosphere, particularly slower
moving ones.

Next wave and affiliated frontal boundary pushes into the area
very early Monday morning bringing additional chances for
showers/thunderstorms which will continue into mid-day. Latest
guidance suggests higher coverage of precipitation with this
system, particularly over central ND/James River Valley. Severe
threat remains primarily ahead of the front over the James River
Valley later in the day, though would not be surprised if any
storms strengthen in the morning as the front moves through with
ample instability remaining. Conditions dry out from west to east
in the afternoon/early evening.

Quiet weather expected Tuesday as weak ridge passes over the area.

.LONG TERM...(Wednesday through Sunday)

Issued at 230 PM CDT Sun Jul 31 2016

Main highlight in the long term period will be another round of
thunderstorms Wednesday/Wednesday evening, followed by a quiet
period thereafter into next weekend.

Next closed mid level low moves east through the Northern Plains
Wednesday through Wednesday night bringing a decent chance for
thunderstorms to our region. Similar set-up as we see today
though models place this closed low farther south tracking east
along the International Border.

Thursday through Saturday look mainly dry as an upper level ridge
builds across the Rockies then migrates east into the Great Plains
by Saturday night, coupled with surface high pressure over the
state. Return flow and a transition to a more active
west/southwesterly flow aloft late next weekend into the following
work week will see increasing chances for precipitation.

Temperatures will be near to slightly below normal this period.

&&

.AVIATION...(For the 18Z TAFS through 18Z Monday afternoon)

Issued at 230 PM CDT Sun Jul 31 2016

Scattered to widespread thunderstorms will develop over western
North Dakota today and spread east this evening. Large hail and
damaging winds will be possible from these storms. Thunderstorm
chances will continue overnight and possibly into Monday morning.
Late tonight into early Monday morning areas of MVFR cigs will be
possible over portions of south central North Dakota.
Otherwise...VFR conditions are expected.

&&

.BIS Watches/Warnings/Advisories...
NONE.

&&

SHORT TERM...JJS
LONG TERM...NH
AVIATION...NH
Hazardous weather outlook, Jul 31, 12:45 PM MST, 2 hours 10 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BISMARCK ND
245 PM CDT SUN JUL 31 2016

NDZ001>005-009>013-017>023-025-031>037-040>048-050-051-011945-
DIVIDE-BURKE-RENVILLE-BOTTINEAU-ROLETTE-WILLIAMS-MOUNTRAIL-WARD-
MCHENRY-PIERCE-MCKENZIE-DUNN-MERCER-OLIVER-MCLEAN-SHERIDAN-WELLS-
FOSTER-GOLDEN VALLEY-BILLINGS-STARK-MORTON-BURLEIGH-KIDDER-
STUTSMAN-SLOPE-HETTINGER-GRANT-BOWMAN-ADAMS-SIOUX-EMMONS-LOGAN-
LA MOURE-MCINTOSH-DICKEY-
245 PM CDT SUN JUL 31 2016 /145 PM MDT SUN JUL 31 2016/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
NORTH DAKOTA...NORTHWEST NORTH DAKOTA...SOUTH CENTRAL NORTH
DAKOTA...SOUTHEAST NORTH DAKOTA AND SOUTHWEST NORTH DAKOTA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP BY LATE THIS
AFTERNOON OVER WESTERN NORTH DAKOTA. THE STORMS WILL THEN PUSH
EAST ACROSS THE STATE THIS EVENING INTO THE OVERNIGHT HOURS. SOME
STORMS MAY BE SEVERE WITH LARGE HAIL AND DAMAGING WIND GUSTS.
ALSO...SOME SLOW MOVING STORMS MAY PRODUCE LOCALLY HEAVY RAINFALL.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

CHANCES FOR THUNDERSTORMS WILL CONTINUE INTO MONDAY...WITH CHANCES
GRADUALLY DIMINISHING THROUGH THE DAY INTO THE EVENING FROM WEST
TO EAST. A FEW STORMS COULD BECOME SEVERE...PARTICULARLY OVER THE
SOUTHERN JAMES RIVER VALLEY.

THERE IS A CHANCE OF THUNDERSTORMS TUESDAY NIGHT AND WEDNESDAY.
SOME STORMS COULD BE SEVERE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED LATE THIS AFTERNOON AND TONIGHT.

In the hours before

Special weather statement, Jul 31, 2:20 PM MST, 35 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
320 PM MDT SUN JUL 31 2016

NDZ043-312145-
BOWMAN ND-
320 PM MDT SUN JUL 31 2016

...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN BOWMAN COUNTY UNTIL
345 PM MDT...

AT 319 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 8
MILES NORTHWEST OF MUD BUTTES...OR 23 MILES WEST OF BOWMAN...MOVING
NORTHEAST AT 10 MPH.

PENNY SIZE HAIL AND WIND GUSTS TO 50 MPH WILL BE POSSIBLE WITH THIS
STORM.

LOCATIONS IMPACTED INCLUDE...
SUNSET BUTTE.

VERY HEAVY RAINFALL AND FREQUENT CLOUD TO GROUND LIGHTNING IS
OCCURRING WITH THIS STORM. SEEK SHELTER INSIDE A BUILDING OR VEHICLE.

&&

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM MDT FOR
SOUTHWESTERN NORTH DAKOTA.

LAT...LON 4600 10391 4615 10403 4628 10376 4607 10357
TIME...MOT...LOC 2119Z 241DEG 8KT 4611 10388

HEINERT
Special weather statement, Jul 31, 2:27 PM MST, 28 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
327 PM MDT SUN JUL 31 2016

NDZ040-043-312200-
SLOPE ND-BOWMAN ND-
327 PM MDT SUN JUL 31 2016

...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN BOWMAN AND
SOUTHEASTERN SLOPE COUNTIES UNTIL 400 PM MDT...

AT 326 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 6
MILES NORTHWEST OF SCRANTON...OR 8 MILES EAST OF BOWMAN...MOVING
NORTHEAST AT 10 MPH.

PENNY SIZE HAIL AND WIND GUSTS TO 40 MPH WILL BE POSSIBLE WITH THIS
STORM.

LOCATIONS IMPACTED INCLUDE...
BUFFALO SPRINGS.

VERY HEAVY RAINFALL AND FREQUENT CLOUD TO GROUND LIGHTNING IS
OCCURRING WITH THIS STORM. SEEK SHELTER INSIDE A BUILDING OR VEHICLE.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO
STATIONS AND AVAILABLE TELEVISION STATIONS FOR ADDITIONAL INFORMATION
AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

&&

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM MDT FOR
SOUTHWESTERN NORTH DAKOTA.

LAT...LON 4627 10337 4638 10312 4620 10299 4618 10299
      4618 10300 4615 10325
TIME...MOT...LOC 2126Z 241DEG 7KT 4623 10322

HEINERT

The radar

The Rapid City radar (KUDX), 217 km away, was scanning. The volume nearest the first event began at 21:52 UTC.

Open the radar archive at this moment

Event by event

8 hail, 3 thunderstorm wind, 1 funnel cloud. Local standard time, as filed.

Hail, Bowman

When
July 31, 2:55 PM MST to 2:58 PM MST
Where
Bowman County, 19.39 mi SSW of Rhame
Measured
1 in hail
Reported by
Public
Coordinates
45.960, -103.760

Hail, Mountrail

When
July 31, 5:05 PM CST to 5:08 PM CST
Where
Mountrail County, 5.6 mi S of Ross
Measured
1.25 in hail
Reported by
Public
Coordinates
48.240, -102.550

Hail, Mountrail

When
July 31, 5:12 PM CST to 5:15 PM CST
Where
Mountrail County, 0.69 mi S of Stanley
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
48.310, -102.380

Hail, Mountrail

When
July 31, 5:19 PM CST to 5:23 PM CST
Where
Mountrail County, 6.45 mi W of Belden
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
48.150, -102.490

Hail, Mountrail

When
July 31, 5:30 PM CST to 5:33 PM CST
Where
Mountrail County, 6.91 mi N of New Town Arpt
Measured
1 in hail
Reported by
Public
Coordinates
48.100, -102.480

Funnel Cloud, Mountrail

When
July 31, 5:33 PM CST to 5:37 PM CST
Where
Mountrail County, 6.09 mi NW of New Town Arpt
Reported by
Public
Coordinates
48.070, -102.560

Hail, Dunn

When
July 31, 4:55 PM MST to 4:58 PM MST
Where
Dunn County, 12.45 mi N of Killdeer
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
47.550, -102.780

Thunderstorm Wind, Mountrail

When
July 31, 6:05 PM CST to 6:15 PM CST
Where
Mountrail County, 0.46 mi W of New Town
Measured
65 kt (75 mph) estimated gust
Property damage
$150,000
Crop damage
$100,000
Reported by
Public
Coordinates
47.980, -102.490

A pickup-truck pulling a camper and boat was blown into the guard rail on Four Bears Bridge. Also, a metal roof blew off an industrial building.

Hail, Mountrail

When
July 31, 6:18 PM CST to 6:25 PM CST
Where
Mountrail County, 1.28 mi WSW of New Town Arpt to 1.53 mi SSE of New Town
Measured
2 in hail
Property damage
$250,000
Crop damage
$150,000
Reported by
Public
Coordinates
47.992, -102.505

A slow moving supercell thunderstorm produced hail up to two inches in diameter along with wind gusts to 60 mph in and near the city of New Town.

Thunderstorm Wind, Mountrail

When
July 31, 6:41 PM CST to 6:46 PM CST
Where
Mountrail County, 6.48 mi E of New Town
Measured
65 kt (75 mph) estimated gust
Property damage
$100,000
Crop damage
$100,000
Reported by
COOP Observer
Coordinates
47.980, -102.340

Severe thunderstorm wind gusts caused a camper to overturn into a ditch near the intersection of North Dakota Highways 8 and 23.

Thunderstorm Wind, Mountrail

When
July 31, 6:45 PM CST to 6:49 PM CST
Where
Mountrail County, 4.17 mi S of Sanish
Measured
70 kt (81 mph) estimated gust
Property damage
$150,000
Crop damage
$100,000
Reported by
Trained Spotter
Coordinates
47.920, -102.580

A grain bin was blown off its foundation and into a wheat field.

Hail, Mountrail

When
July 31, 7:40 PM CST to 7:44 PM CST
Where
Mountrail County, 5.53 mi S of Sanish
Measured
0.88 in hail
Reported by
Public
Coordinates
47.900, -102.570

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Dakota in 2016Every state in 2016This day in weather historyWarnings in North Dakota, July 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 652261, 652263, 652265, 652266, 652267, 652268, 652262, 652270, 652274, 652276, 652278, 652279.